skip to content

Faculty of Economics

Journal Cover

Jochmans, K.

Semiparametric Analysis of Network Formation

Journal of Business and Economic Statistics

Vol. 36(4) pp. 705-713 (2018)

Abstract: We consider a statistical model for directed network formation that features both node-specific parameters that capture degree heterogeneity and common parameters that reflect homophily among nodes. The goal is to perform statistical inference on the homophily parameters while treating the node-specific parameters as fixed effects. Jointly estimating all parameters leads to incidental-parameter bias and incorrect inference. As an alternative, we develop an approach based on a sufficient statistic that separates inference on the homophily parameters from estimation of the fixed effects. The estimator is easy to compute and can be applied to both dense and sparse networks, and is shown to have desirable asymptotic properties under sequences of growing networks. We illustrate the improvements of this estimator over maximum likelihood and bias-corrected estimation in a series of numerical experiments. The technique is applied to explain the import and export patterns in a dense network of countries and to estimate a more sparse advice network among attorneys in a corporate law firm.

Keywords: Conditional inference, Degree heterogeneity, Directed random graph, Fixed effects, Homophily, U-statistic

Author links: Koen Jochmans  

Publisher's Link:

Open Data link:

Papers and Publications

Recent Publications

Carvalho, V. M., Nirei, M., Saito, Y. U. and Tahbaz-Salehi, A. Supply Chain Disruptions: Evidence from the Great East Japan Earthquake Quarterly Journal of Economics, forthcoming [2021]

Fruehwirth, J., Iyer, S. and Zhang, A. Religion and Depression in Adolescence Journal of Political Economy [2019]

Acconcia, A., Corsetti, G. and Simonelli, S. Liquidity and Consumption: Evidence from Three Post-earthquake Reconstruction Programs in Italy American Economic Journal: Macroeconomics [2020]

Biroli, P., Boneva, T., Raja, A. and Rauh, C. Parental Beliefs About Returns to Child Health Investments Journal of Econometrics [2020]